MAUDE Adverse Event Report: ARTHREX, INC. DRILL, 4.5MM CANNULATED; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

ARTHREX, INC. DRILL, 4.5MM CANNULATED; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number DRILL, 4.5MM CANNULATED
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device is expected but not returned for evaluation.The cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that during an ankle procedure, as the surgeon was drilling with the 4.5 mm cannulated drill, the tip broke off and was unable to be retrieved from the joint.Reporter has no further details.Additional information provided 7/25/2018: surgeon tried to retrieve the tip of the drill, but he decided to leave the broken fragments in patient body.
 
Additional Manufacturer Narrative
Complaint confirmed.Visual evaluation revealed that the distal tip of the 4.5mm cannulated drill had broken off proximal to the 15mm laser mark.The breakage point was noted to be uneven, with metal gouges along the id of the cannulated drill.On the device there are no signs of failures from prying/leveraging or torquing.The cause of the event is unknown.

Brand Name
DRILL, 4.5MM CANNULATED
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key7781840
Report Number1220246-2018-00594
Device Sequence Number1835345
Product Code HWE
UDI-Device Identifier00888867087781
UDI-Public00888867087781
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberDRILL, 4.5MM CANNULATED
Device Catalogue NumberAR-1218-45
Device Lot Number11749
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2018
Initial Date Received by Manufacturer 07/23/2018
Supplement Date Received by Manufacturer07/23/2018
Initial Report FDA Received Date08/14/2018
Supplement Report FDA Received Date11/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;